Digitalis toxicity clinical picture,risk factors and treatment

Digitalis toxicity is the most serious complication of Digitalis treatment in patients with heart failure .
Here we are going to discuss Digitalis toxicity regarding its diagnosis, people at risk,prevention and management.

Patients liable to toxicity


  • Patients with Hypothyroidism and Hyperthyroidism .
  • Patients with renal failure .
  • Old age .
  • Patients with hypokalemia or hypercalcemia .

Clinical picture of digitalis toxicity 

  • Vomiting, diarrhea.
  • Arrhythmia (e.g extrasystole) specially bigeminy, ventricular tachycardia and heart block .
  • Blurring of vision, altered colour vision (xanthopsia).
  • ECG  : arrhythmia, digitalis effect (sagging of S-T segment) .
  • Diagnostic: The desired therapeutic serum level is 0.5 - 2 ng/rnl, it is > 2ng/rnl in case of digitalis toxicity.

Management of digitalis toxicity 

  1. Stop digitalis.
  2. Stop diuretics.
  3. Give K (potassium).
  4. Treatment of arrhythmia.
  5. Digitalis Ab: Fab fragments of digitalis Ab --> Fab fragments digitalis complex --> excreted through the kidney.
  6. Haemopefusion for adsorption of digitalis .

How to avoid digitalis toxicity in risky patients ?

1. Decrease the dose (give half the dose) .
2. Drug holiday.
- Digitalis may lead to arrhythmias in cases of ischaemic heart disease,hyperthyroidism and myocarditis.
- The effect of digitalis in cases of cor pulmonale is poor !?

Similar Articles of benefit:

Recent Posts